Cystic Fibrosis News Today Forums Forums Support Groups Trikafta and Severe Constipation

  • Trikafta and Severe Constipation

    Posted by Kev on November 17, 2023 at 1:24 pm

    Hello I have been dealing with moderate constipation ever since I started taking Trikafta in 2020 and now it has become severe. The way I dealt with Constipation is going on a low fat diet and Juicing which helped but as soon as I ate higher fat I became backed up. Before Trikafta I could eat all this fat and junk food and just had diarrhea or normal stools. For a long time I didn’t want to bring this up to my doctor because I thought it could be something else and I didn’t want to lose the amazing benefits. Has anybody on here dealt with These issues and If so what has helped. As of the last three months things have gotten pretty severe and I’m wondering if this could have something to do with Trikafta.

    Thanks

    Jamiegill replied 5 months, 4 weeks ago 6 Members · 5 Replies
  • 5 Replies
  • William

    Moderator
    November 21, 2023 at 1:02 pm

    While there have been folks with digestive issues while they’re on Trikafta, I’d recommend bringing up your issues to your doctor. They might be related to something else going on with your digestive system and not Trikafta based. I know for me, I recently adjusted my enzyme intake. After a week and a half, my stomach has settled a bit and is not causing me issues. Hopefully, I’ll be gaining significant weight again. If I was you, I’d talk to your doctor for a CT scan or an MRI and go from there.

  • robert-lane

    Member
    November 21, 2023 at 3:09 pm

    I had just the opposite problem when I started Trikafta–fairly severe and constant diarrhea. This seemed the more logical effect of Trikafta since chloride and hence water crosses cell membranes more easily (I presume INTO the gut). I finally controlled it with a combination of carboxymethyl cellulose (like Citrucel) and psyllium (like Metamucil) fiber supplements. I agree with William that talking to your doctor is paramount, but if it is attributed to Trikafta perhaps causing more flow of water OUT of the gut, fiber supplements may help you. But please talk to your doctor first!

  • tim-blowfield

    Member
    November 21, 2023 at 5:03 pm

    As William said – Talk to your Doctor.

    Your diet as a person with CF has been designed to cope with your gut not absorbing food well. With starting TK that changed though some damage may persist – take time to heal or even be permanent. Fibre is important in the functioning of a normal gut but how normal is yours at this time. Other drugs can also cause constipation. Dapagliflozin is a diabetic drug of the SGLT2 inhibitor group. It prevents the reabsorption of glucose in the distal kidney tubules causing increased urine production and loss of water. This group of drugs can cause severe dehydration as the gut absorbs water to replace that lost in the urine. Increased fibre in the diet does retain water and modulate the softness of faeces – makes hard faeces softer and fluid faeces thicker. Metamucil is good – I take Benefibre 1 heaped desert spoonful with my breakfast muesli. Apart from increasing the volume of poo I know of no nasty side effects.

    Trikafta by changing the dynamics of Chloride transport may be expected to change the transport of salt and water across the gut wall. Therefore we should expect the consistency of poo to change. How much it will change will depend on the condition of the gut itself – a pwCF who is more than a few years old is likely to have gut damage that may or may not be reversible. Globlet cells may have been lost so reduction in the amount of protective mucous may be present. Scaring from repeated infections too.

    We may expect TK and the other modulators to improve gut function but there may be some damage that is permanent. But increased Fibre should help most people.

  • Bullfrog

    Member
    November 22, 2023 at 10:26 am

    Hi Kev

    My son takes some “yummy sports greens” daily which give him all sorts of good vitamins and nutrition. When he doesn’t take these he seems to get backed up. We’ve come to the conclusion that the greens really help keep things flowing. Theres lots of options for greens out there, we think these are the best value, and taste decent. Best of luck

    Jeremy

  • Jamiegill

    Member
    November 22, 2023 at 11:51 am

    Has your enzymes been adjusted? In my son, they cause constipation and hes needed meds for it. Some cfers are finding they have some pancreatic function restored while taking trikafta

Log in to reply.